A drug or alcohol overdose happens when a person has more of an addictive substance than their body can handle. Overdoses can quickly lead to fatality, especially without immediate medical attention. However, not all overdoses lead to death. Some people experience non-fatal overdoses, which can give them a second chance at life. If you or someone you know has a non-fatal overdose, it may be time to consider getting help from an inpatient drug rehab.
Although they do not cause death, non-fatal overdoses can harm your overall health and well-being. Promises Brazos Valley is here to help prevent the next overdose with our comprehensive addiction treatment programs. Protect yourself from a fatal or non-fatal overdose by giving us a call at 979.426.0086 and enrolling in treatment today.
What Is a Non-Fatal Overdose?
An overdose is a dangerous condition that occurs when you take too much of a drug or other substance. Overdosing on drugs or alcohol can cause severe damage to your health or even death. A non-fatal overdose occurs when a person takes enough of a drug to produce life-threatening symptoms but does not die. The most common cause of non-fatal overdoses is opioid misuse, which can occur with prescription painkillers or illicit drugs such as heroin.
What Can Cause a Non-Fatal Overdose?
Several behaviors can cause a non-fatal overdose, whether accidental or intentional. The most common causes of non-fatal overdoses are:
- Taking too much of a drug
- Mixing drugs
- Using drugs not intended for human consumption
- Having an allergic or adverse reaction to a drug
Some people may also experience a non-fatal overdose after they have tried to quit using a drug. During the period of abstinence, your tolerance may go down. If you relapse and resume your usual drug dose, it may be too potent and could cause an overdose.
How to Reduce the Risk of a Fatal Overdose
Recognizing the signs of an overdose can help prevent a non-fatal overdose from turning fatal. Some of the most noticeable symptoms of a drug overdose include the following:
- Slowed breathing
- Constricted pupils, also referred to as pinpoint pupils
- Dilated pupils
- Vomiting, which may be foamy or bloody
- Very pale or grayish tint to the skin
- Loss of consciousness
You cannot tell whether an overdose will be fatal or not while a person is experiencing overdose symptoms. The best way to prevent a fatal overdose is to call for emergency help immediately. After you call 911, stay with the person until emergency medical technicians arrive.
How Else Can You Do to Prevent a Fatal Overdose?
You can also help prevent a fatal overdose by administering naloxone. This medication can quickly reverse an opioid overdose, even in an unconscious person. Naloxone can be administered as an injection or a nasal spray, so you do not need the person to be awake or coherent to use it.
If you or a loved one is taking prescription or illicit opioids, it is beneficial to keep naloxone on hand. Many providers will write a naloxone prescription for a person who has a friend or family member addicted to opioids to be used in the event of an overdose.
Although naloxone can effectively reverse an opioid overdose and save a person’s life, it is not a substitute for an addiction treatment program. If someone you care about is struggling with opioid addiction, encourage them to seek professional help.
Prevent Non-Fatal Overdoses with Inpatient Drug Rehab at Promises Brazos Valley
Non-fatal overdoses may be more common, but they can be frightening and potentially fatal if not treated. Recognizing the signs of an overdose and acting fast can save a life. And getting help from an addiction treatment program can prevent future overdoses. Enroll in treatment today by contacting Promises Brazos Valley at 979.426.0086.